AIDSinfo logo

Side Effects of HIV Medicines

HIV and Lipodystrophy

(Last updated 12/15/2014; last reviewed 12/15/2014)

Key Points

  • Lipodystrophy refers to the changes in body fat that affect some people with HIV. Lipodystrophy can include buildup or loss of body fat.  
  • A person with HIV can have fat loss or fat buildup or both. Whether the changes are obvious to see or not noticeable depends on the degree of fat loss or fat buildup. 
  • The exact cause of lipodystrophy is unknown. It may be due to HIV infection or medicines used to treat HIV. Newer HIV medicines are less likely to cause the condition than HIV medicines developed in the past. Many people with HIV never develop lipodystrophy. 
  • There isn’t a cure for lipodystrophy, but switching HIV medicines may help. Other ways to manage lipodystrophy include liposuction (surgical removal of fat) and injections of fat or a fat-like substance as a filler to make up for fat loss in the face. 

What is lipodystrophy?

Lipodystrophy refers to the changes in body fat that affect some people with HIV. Lipodystrophy can include:

  • Buildup of body fat 
  • Loss of body fat

What causes lipodystrophy?

The exact cause of lipodystrophy is unknown. It may be due to HIV infection or medicines used to treat HIV. 

Other risk factors for lipodystrophy include:

  • Age: Older people are at higher risk.
  • Race: Whites have the highest risk. 
  • Gender: Men are more likely to have fat loss in the arms and legs. Women are more likely to have buildup of breast and abdominal fat.
  • Length and severity of HIV infection: The risk is higher with longer and more severe HIV infection.  

Lipodystrophy can’t be cured, but switching HIV medicines may help. Newer HIV medicines are less likely to cause lipodystrophy than HIV medicines developed in the past.
 
Many people with HIV never develop lipodystrophy. 

What parts of the body are affected by lipodystrophy?

Fat buildup (also called lipohypertrophy) can occur:

  • Around the organs in the belly (also called the abdomen)  
  • On the back of the neck between the shoulders (called buffalo hump)
  • In the breasts
  • In the face
  • Just under the skin. (The fatty bumps are called lipomas.)
Fat loss (also called lipoatrophy) tends to occur:
  • In the arms and legs 
  • In the buttocks
  • In the face
A person with HIV can have fat loss or fat buildup or both. Whether the changes are obvious to see or not noticeable depends on the degree of fat loss or fat buildup. See images of fat buildup around the neck and fat loss on the face and leg.

Which HIV medicines are linked to lipodystrophy?

Although more research is needed to prove that there is a link between HIV medicines and lipodystrophy, some HIV medicines have been associated with the condition.

Fat loss may be associated with use of the following HIV medicines in the nucleoside reverse transcriptase inhibitor (NRTI) drug class. (HIV medicines are grouped into drug classes according to how they fight HIV.) 

  • Stavudine (brand name: Zerit)
  • Zidovudine (brand name: Retrovir). Zidovudine is also a component of the combination medicines Combivir and Trizivir. Combination medicines include more than one HIV medicine in a single pill.

Fat gain may be linked to HIV regimens that include the following HIV medicines:

Is lipodystrophy a serious health problem?

It can be. Too much fat gain in the abdominal cavity can increase the risk of heart attack and diabetes. 

Fat gain in the breasts can be painful. Buffalo humps may cause headaches and problems with breathing.

The changes in appearance caused by lipodystrophy can be upsetting and affect a person’s self-esteem. Because of lipodystrophy, a person may decide to stop taking HIV medicines. However, the decision to stop taking HIV medicines (or cut down on the dose of a medicine) should be made only in consultation with a health care provider. Stopping HIV medicines allows HIV to multiply and damage the immune system, which increases the risk of HIV-related infections and cancer. Stopping HIV medicines also increases the risk of drug resistance.

Can lipodystrophy be cured?

Unfortunately, there isn’t a cure for lipodystrophy. More research is needed to understand the cause of lipodystrophy in people with HIV and to find a cure for the condition. However, there are ways to manage lipodystrophy. 

In some people, changing HIV medicines may lessen the effects of lipodystrophy. Newer HIV medicines are less likely to cause lipodystrophy than HIV medicines developed in the past. 

But, if you are taking HIV medicines, do NOT cut down on, skip, or stop taking your medicines unless your health care provider tells you to. 

Liposuction (surgical removal of fat) is sometimes used to reduce a buffalo hump. This procedure is not recommended to remove abdominal fat because of possible damage to surrounding organs. Fat or a fat-like substance can be used as a filler to make up for fat loss in the face. The filler is injected in the cheeks or around the eyes and mouth. 

Medicines may help lessen the effects of lipodystrophy. For example, tesamorelin (brand name: Egrifta) is a medicine used to reduce the buildup of abdominal fat due to lipodystrophy. 

A healthy diet and daily exercise may help to build muscle and reduce fat buildup. 

This fact sheet is based on information from the following sources: